New York, 2019

Damaging Wind in New York, August 3, 2019

August 3, 2019 · NWS BGM · 1 event in 1 county or zone

A severe thunderstorm developed during the late afternoon of the 3rd near the border between Otsego County and Delaware County in New York. This storm produced minor tree damage in the Otego area in Otsego County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A severe thunderstorm developed during the late afternoon of the 3rd near the border between Otsego County and Delaware County in New York. This storm produced minor tree damage in the Otego area in Otsego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 2:12 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 2:12 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
312 PM EDT Sat Aug 3 2019

.SYNOPSIS...
Scattered thunderstorms have popped up this afternoon from the
southern tier and Catskills in New York into northeast
Pennsylvania. Sunday will be mainly dry with partly to mostly
sunny skies and maybe a few showers or thunderstorms popping up
from the NY/PA border on south. High pressure builds in Sunday
night.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Showers and thunderstorms will continue this afternoon with a
weak surface trough over the region. A few storms may contain
heavy downpours and strong gusty winds, with DCAPE values near
1000 J/kg. With the loss of heating this evening, showers and
storms should dissipate rather quickly. A cold front will push
down from the north overnight and into Sunday morning. This
front could have a few light showers along it through the
overnight hours, but mostly just thinking an increase with
clouds more likely as it pushes in.

For tomorrow, the cold front will be along the NY/PA border and
a weak shortwave pushes across our area late in the morning
through early afternoon. This could help kick off a few showers
and possibly a thunderstorms, but forecast soundings indicate
very dry air aloft, so coverage of any showers and storms will
be much less than today. Skies will start to clear from north to
south late tomorrow after through evening as high pressure
builds in from the north. A fairly cool airmass will settle
overhead and lows could did into the upper 40s across parts of
the Catskills by early Monday morning.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Still looking mainly dry for Monday with high pressure in
control - though the GFS and Euro start to bring in slight
chance POPs into NE PA early Monday evening as the surface high
pushes eastward. However, the better consensus among the rest of
the guidance continues to be a dry day with a slight chance for
showers slowly starting to work back later Monday night as we
get into the return flow behind the exiting system.
Temperatures Monday should be more or less seasonal, peaking
generally in the low to mid 80s before falling back into the low
60s Monday night.

Increasing chances for showers and storms are expected Tuesday
as a weak shortwave looks to move through the area out ahead of
the main trough situated over the upper Great Lakes. With MLCAPE
up to 500-1000 j/kg and PWATs up to 1-1.5in, some heavy
downpours and gusty winds would not be out of the question in
storms. Otherwise, temperatures look to rise a couple degrees
warmer Tuesday with highs generally in the mid 80s before
falling back into the 60s overnight. Showers continue into
Tuesday night with the approaching frontal system Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The rest of the work week is looking unsettled with chances for
showers and thunderstorms each day. A frontal boundary will slowly
pass through the area Wednesday, providing somewhat better
chances for showers and storms. A more unstable airmass and deep
layer speed shear still at around 20-30kts are indicating
better chances for storm organization as the frontal boundary
tracks through Wednesday. Through the end of the week, a 500mb
trough remains situated over the region, and any weak ripples
passing through the flow will keep chances for spotty showers
and storms in the forecast. Dry weather finally looks to return
for Saturday as high pressure builds in once again.

Temperatures for the rest of the extended stay generally in the
upper 70s and low 80s for highs and the low 60s for lows -
though Saturday should turn a couple degrees cooler.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A weak disturbance is kicking off showers and t'storms this
afternoon. Look for storms to dissipate around or just after
sunset with the loss of heating. Generally, these showers and
storms will remain south of SYR, RME and probably ITH and they
will only have a chance to cause just brief restrictions at ELM,
BGM, and AVP.

Valley fog redevelops late tonight and could impact KELM once
again, mainly through the early morning hours on Sunday.

Outlook...

Sunday through Monday...VFR other than potential predawn fog
each morning at KELM. Isolated showers possible KELM-KBGM-KAVP
on Sunday.

Tuesday and Wednesday...Restrictions possible in scattered
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...MPK
Hazardous weather outlook, Aug 3, 2:47 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
347 PM EDT Sat Aug 3 2019

NYZ009-015>018-022>025-036-037-044>046-055-042000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-
347 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ056-057-062-PAZ038>040-043-044-047-048-072-042000-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
347 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered slow moving thunderstorms could bring gusty winds, small
hail and heavy downpours this afternoon and evening. If storms train
over the same locations localized flash flooding could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 3, 2:25 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Sat Aug 3 2019

NYZ046-057-032030-
Otsego NY-Delaware NY-
325 PM EDT Sat Aug 3 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN OTSEGO AND NORTHERN
DELAWARE COUNTIES UNTIL 430 PM EDT...

At 322 PM EDT, Doppler radar was tracking a line of strong
thunderstorms from West End to Butts Corner. The strongest
thunderstorm was located near West End.  Movement of the
thunderstorms was to the southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.  Small
hail may also be seen.

Locations impacted include...
Oneonta, Delhi, Davenport, Maryland, Kortright, Meredith, Andes,
Stamford, Otego and Hobart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4216 7479 4242 7530 4256 7516 4253 7471
      4251 7471 4244 7463 4241 7458
TIME...MOT...LOC 1922Z 301DEG 17KT 4248 7513

Butts
Special weather statement, Aug 3, 2:35 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
335 PM EDT Sat Aug 3 2019

PAZ038-032015-
Bradford PA-
335 PM EDT Sat Aug 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BRADFORD
COUNTY UNTIL 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sylvania to Troy to near Le Roy to near
Canton. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Chemung, Sayre, Athens, Ridgebury, Canton, Troy, South Waverly, West
Burlington, Sylvania and Alba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4200 7685 4200 7651 4196 7649 4177 7652
      4159 7680 4160 7687 4193 7692
TIME...MOT...LOC 1934Z 222DEG 16KT 4183 7688 4178 7683 4172 7679 4167
7680

Butts
Special weather statement, Aug 3, 3:12 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
412 PM EDT Sat Aug 3 2019

NYZ056-057-062-PAZ039-040-032115-
Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
412 PM EDT Sat Aug 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BROOME...
SOUTHWESTERN DELAWARE...NORTHWESTERN SULLIVAN...NORTHEASTERN
SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brackney to near Kirkwood to Windsor to
near Sanford to near Sherman. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kirkwood, Conklin, Sanford, Susquehanna, Deposit, Susquehanna Depot,
Hallstead, Hancock, Windsor and Great Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4185 7501 4180 7510 4181 7550 4197 7592
      4207 7604 4207 7581 4211 7570 4212 7558
      4205 7490
TIME...MOT...LOC 2011Z 291DEG 18KT 4202 7589 4202 7575 4206 7564 4207
7553 4202 7544

Butts
Special weather statement, Aug 3, 3:21 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
421 PM EDT Sat Aug 3 2019

NYZ055-056-032100-
Tioga NY-Broome NY-
421 PM EDT Sat Aug 3 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND
SOUTHEASTERN TIOGA COUNTIES UNTIL 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking clusters of strong
thunderstorms between Apalachin and Endicott, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vestal, Endicott, Vestal Center, Apalachin, Tioga Terrace, Endwell,
Campville and Foster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4204 7627 4215 7620 4209 7598 4200 7595
      4200 7618
TIME...MOT...LOC 2020Z 290DEG 6KT 4209 7615

Butts
Special weather statement, Aug 3, 3:41 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
441 PM EDT Sat Aug 3 2019

NYZ057-032145-
Delaware NY-
441 PM EDT Sat Aug 3 2019

...STRONG THUNDERSTORM WILL AFFECT CENTRAL DELAWARE COUNTY UNTIL 545
PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colchester, or near Walton, moving east at 20 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Walton, Delhi, Colchester, Hamden, Andes, Margaretville,
Fleischmanns, Arkville, Bovina Center and Dunraven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4215 7450 4215 7453 4212 7456 4202 7477
      4215 7517 4232 7509 4223 7452 4220 7453
      4217 7446 4216 7446
TIME...MOT...LOC 2041Z 288DEG 18KT 4222 7504

Butts
Special weather statement, Aug 3, 4:17 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
517 PM EDT Sat Aug 3 2019

NYZ055-056-PAZ039-032215-
Tioga NY-Broome NY-Susquehanna PA-
517 PM EDT Sat Aug 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROOME,
SOUTHEASTERN TIOGA, AND NORTH CENTRAL SUSQUEHANNA COUNTIES UNTIL 615
PM EDT...

At 513 PM EDT, Doppler radar was tracking strong thunderstorms
across southeastern Tioga County, as well as Central and southern
Broome County.  The strongest storms were located along a line
extending from Endicott to Apalachin. Other clusters of slow-moving
thunderstorms were located between Vestal Center and Conklin, and
between Johnson City and Windsor. Movement was east at 10 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Owego,
Port Dickinson, Windsor and Great Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4200 7546 4195 7599 4208 7632 4213 7608
      4216 7584
TIME...MOT...LOC 2113Z 282DEG 10KT 4210 7609 4207 7620

Butts

The radar

The Binghamton radar (KBGM), 67 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
August 3, 4:29 PM EST
Where
Otsego County, 2.06 mi SW of Otego
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.380, -75.210

Strong thunderstorm winds brought down a large tree, blocking both sides of Route 7 and bringing down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854271.